Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 63, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 17, 2009, 2:28 PM EDT for Grayson County, Smyth County, Virginia; Alleghany County, Ashe County, Wilkes County, North Carolina. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 2:28 PM EDT (18:28 UTC)
- Expired
- Jun 18, 2009, 2:30 AM EDT
- In force
- 12 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 131 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:50 PM EDT | FLASH FLOOD | 4 Wsw Ashland, NC | A CREEK NEAR PINE MOUNTAIN ROAD BRIEFLY CAME OUT OF ITS BANKS. |
| Jun 17, 4:18 PM EDT | FLASH FLOOD | Nw Ashland, NC | TORRENTIAL RAIN CAUSED MUDSLIDE OVER NC HIGHWAY 88 WEST NEAR CRESTON |
| Jun 17, 8:35 PM EDT | FLASH FLOOD | 1 Nw Lansing, NC | BIG HORSE CREEK WAS FLOODING LOW WATER CROSSING BRIDGE NEAR THE INTERSECTION OF STATE RD 1347 AND STATE RD 194 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 171828
FFWRNK
NCC005-009-193-VAC077-173-180030-
/O.NEW.KRNK.FF.W.0063.090617T1828Z-090618T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
SOUTH CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 830 PM EDT.
* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM MOVING INTO THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHILHOWIE.
BIG AND LITTLE HORSE CREEK AND NEARBY ROADS. HELTON CREEK AND
SILAS CREEK. BIG WILSON CREEK AND THE COMMUNITY OF RUGBY. WHITETOP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES IN ABOUT AN HOUR ARE
POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES...FARMLANDS...AS WELL AS OTHER DRAINAGE AREAS AND LOW
LYING SPOTS. ROADSIDE CULVERTS WILL ALSO BE AFFECTED...ROCKSLIDES
AND MUDSLIDES MAY ALSO OCCUR.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
3664 8163 3677 8169 3681 8173 3683 8169
3655 8112 3622 8136 3640 8173 3642 8174
$$
KM8 follow-up statements
000
WGUS71 KRNK 172035
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED JUN 17 2009
NCC005-009-193-VAC077-173-180030-
/O.CON.KRNK.FF.W.0063.000000T0000Z-090618T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
435 PM EDT WED JUN 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHERN SMYTH...SOUTHWESTERN GRAYSON...ASHE...WESTERN ALLEGHANY AND
NORTHWESTERN WILKES COUNTIES...
AT 433 PM EDT...THE PUBLIC REPORTED FLASH FLOODING ALONG A CREEK IN
THE GREEN VALLEY AREA OF ASHE COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT ROGERS
SUMMIT...GRAYSON HIGHLANDS STATE PARK...THOMAS BRIDGE...CHILHOWIE...
WHITETOP...VOLNEY...TROUTDALE...RUGBY AND MOUTH OF WILSON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 INCH OR MORE ARE POSSIBLE IN THE
WARNED AREA OVER THE NEXT SEVERAL HOURS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR NORTHWEST NORTH CAROLINA.
&&
LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
3664 8163 3677 8169 3681 8173 3683 8169
3655 8112 3622 8136 3640 8173 3642 8174
$$
PC000
WGUS71 KRNK 172152
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT WED JUN 17 2009
NCC005-009-193-VAC077-173-180030-
/O.CON.KRNK.FF.W.0063.000000T0000Z-090618T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
552 PM EDT WED JUN 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHERN SMYTH...SOUTHWESTERN GRAYSON...ASHE...WESTERN ALLEGHANY AND
NORTHWESTERN WILKES COUNTIES...
AT 418 PM EDT...THE PUBLIC REPORTED A MUDSLIDE OVER NC HIGHWAY 88
WEST NEAR CRESTON.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT ROGERS
SUMMIT...GRAYSON HIGHLANDS STATE PARK...THOMAS BRIDGE...CHILHOWIE...
WHITETOP...VOLNEY...TROUTDALE...RUGBY AND MOUTH OF WILSON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR NORTHWEST NORTH CAROLINA.
&&
LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
3664 8163 3677 8169 3681 8173 3683 8169
3655 8112 3622 8136 3640 8173 3642 8174
$$
KM000
WGUS71 KRNK 172304
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT WED JUN 17 2009
NCC005-009-193-VAC077-173-180030-
/O.CON.KRNK.FF.W.0063.000000T0000Z-090618T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
704 PM EDT WED JUN 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHERN SMYTH...SOUTHWESTERN GRAYSON...ASHE...WESTERN ALLEGHANY AND
NORTHWESTERN WILKES COUNTIES...
AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT ROGERS
SUMMIT...GRAYSON HIGHLANDS STATE PARK...THOMAS
BRIDGE...CHILHOWIE...WHITETOP...VOLNEY...TROUTDALE...RUGBY AND MOUTH
OF WILSON. THREE TOP CREEK NEAR CRESTON WILL RECEIVE THE MOST
RAINFALL OVER THE NEXT HOUR...AND STATE ROUTE 1100 MAY BE AT RISK.
ADDITIONAL THUNDERSTORMS TO THE NORTHWEST WILL TRAIN OVER THE WARNED
AREA OVER THE NEXT FEW HOURS...AND THE WARNING MAY NEED TO BE
EXTENDED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR NORTHWEST NORTH CAROLINA.
&&
LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
3664 8163 3677 8169 3681 8173 3683 8169
3655 8112 3622 8136 3640 8173 3642 8174
$$
KM000
WGUS71 KRNK 172315
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT WED JUN 17 2009
NCC005-009-193-VAC077-173-180030-
/O.CON.KRNK.FF.W.0063.000000T0000Z-090618T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
715 PM EDT WED JUN 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHERN SMYTH...SOUTHWESTERN GRAYSON...ASHE...WESTERN ALLEGHANY AND
NORTHWESTERN WILKES COUNTIES...
AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT ROGERS
SUMMIT...GRAYSON HIGHLANDS STATE PARK...THOMAS
BRIDGE...CHILHOWIE...WHITETOP...VOLNEY...TROUTDALE...RUGBY AND MOUTH
OF WILSON. THREE TOP CREEK NEAR CRESTON WILL RECEIVE THE MOST
RAINFALL OVER THE NEXT HOUR...AND STATE ROUTE 1100 MAY BE AT RISK.
ADDITIONAL THUNDERSTORMS TO THE NORTHWEST WILL TRAIN OVER THE WARNED
AREA OVER THE NEXT FEW HOURS...AND THE WARNING MAY NEED TO BE
EXTENDED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA OVER THE NEXT FEW HOURS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR NORTHWEST NORTH CAROLINA.
&&
LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
3664 8163 3677 8169 3681 8173 3683 8169
3655 8112 3622 8136 3640 8173 3642 8174
$$
KM000
WGUS51 KRNK 172348
FFWRNK
NCC005-009-193-VAC077-173-180630-
/O.EXT.KRNK.FF.W.0063.000000T0000Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
SOUTH CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 230 AM EDT THURSDAY.
* AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM THUNDERSTORMS APPROACHING THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
ROGERS SUMMIT...GRAYSON HIGHLANDS STATE PARK...THOMAS BRIDGE...
CHILHOWIE...WHITETOP...VOLNEY...TROUTDALE...RUGBY AND MOUTH OF
WILSON...CRESTON...TROUT...BALDWIN...WEST JEFFERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA. RADAR INDICATES THAT THE HEAVIEST RAIN HAS FALLEN IN
ASHE COUNTY NORTH CAROLINA...FROM TROUT TO BALDWIN. THESE LOCATIONS
WILL BE MOST LIKELY TO EXPERIENCE FLOODING OVER THE NEXT SEVERAL
HOURS. THIS INCLUDES...THREE TOP CREEK...THREE TOP ROAD AND STATE
ROAD 1100. BEAVER CREEK AND NETTLE KNOB ROAD. ALSO BRUSH
CREEK...ROCK CREEK AND THE SOUTHERN END OF THE NORTH FORK OF THE NEW
RIVER NEAR STATE ROAD 1118.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.
LANDSLIDES AND ROCK SLIDES CAN TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATHS.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
3664 8163 3677 8169 3681 8173 3683 8169
3655 8112 3622 8136 3640 8173 3642 8174
$$
KM000
WGUS71 KRNK 180040
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT WED JUN 17 2009
NCC005-193-VAC077-173-180045-
/O.CAN.KRNK.FF.W.0063.000000T0000Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ALLEGHANY NC-GRAYSON VA-SMYTH VA-
840 PM EDT WED JUN 17 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN SMYTH...
SOUTHWESTERN GRAYSON...WESTERN ALLEGHANY AND NORTHWESTERN WILKES
COUNTIES...
LAT...LON 3659 8167 3659 8160 3640 8128 3636 8131
3636 8134 3634 8137 3631 8135 3628 8138
3628 8140 3627 8141 3626 8144 3640 8173
$$
NCC009-180630-
/O.CON.KRNK.FF.W.0063.000000T0000Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
840 PM EDT WED JUN 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR ASHE
COUNTY...
AT 835 PM EDT...RADAR INDICATES THAT THE HEAVIEST RAIN HAS FALLEN
IN SOUTHERN ASHE COUNTY NORTH CAROLINA...FROM TROUT TO BALDWIN.
THESE LOCATIONS WILL BE MOST LIKELY TO EXPERIENCE FLOODING OVER THE
NEXT SEVERAL HOURS. THIS INCLUDES...THREE TOP CREEK...THREE TOP ROAD
AND STATE ROAD 1100. BEAVER CREEK AND NETTLE KNOB ROAD. ALSO BRUSH
CREEK...ROCK CREEK AND THE SOUTHERN END OF THE NORTH FORK OF THE NEW
RIVER NEAR STATE ROAD 1118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3659 8167 3659 8160 3640 8128 3636 8131
3636 8134 3634 8137 3631 8135 3628 8138
3628 8140 3627 8141 3626 8144 3640 8173
$$
KM000
WGUS71 KRNK 180345
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EDT WED JUN 17 2009
NCC009-180630-
/O.CON.KRNK.FF.W.0063.000000T0000Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
1145 PM EDT WED JUN 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR ASHE
COUNTY...
AT 1130 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT SOME
LOW WATER BRIDGE CROSSINGS IN ASHE COUNTY WERE STILL UNDER WATER.
EVEN THOUGH WIDESPREAD HEAVY RAIN HAS ENDED ACROSS THE AREA...HIGH
WATER DANGERS WILL CONTINUE IN AND NEAR STREAMS AND AND LOW WATER
CROSSINGS INTO THE EARLY MORNING HOURS UNTIL RUNOFF FROM EARLIER
HEAVY RAINS ABATES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
JEFFERSON...WEST JEFFERSON...WAGONER...TROUT...SHATLEY SPRINGS...
LANSING...JEFFERSON...FLATWOOD...CLIFTON AND ASHLAND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3659 8167 3659 8160 3640 8128 3636 8131
3636 8134 3634 8137 3631 8135 3628 8138
3628 8140 3627 8141 3626 8144 3640 8173
$$
WERT000
WGUS71 KRNK 180633
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 AM EDT THU JUN 18 2009
NCC009-180643-
/O.EXP.KRNK.FF.W.0063.000000T0000Z-090618T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
233 AM EDT THU JUN 18 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR ASHE COUNTY...
CREEKS AND STREAMS WERE RECEDING THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3659 8167 3659 8160 3640 8128 3636 8131
3636 8134 3634 8137 3631 8135 3628 8138
3628 8140 3627 8141 3626 8144 3640 8173
$$
PEMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:45 PM EDT, 43 minutes earlier.
Area forecast discussion, Jun 17, 1:45 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUN 17 2009
.SYNOPSIS...
A WARM FRONT JUST SOUTH OF THE AREA WILL SLOWLY LIFT NORTH THROUGH
THE AREA TODAY AND WILL BE NORTH OF THE AREA BY THURSDAY. THIS FRONT
WILL BE THE FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE ALOFT WILL SLIDE INTO THE AREA FROM THE WEST THURSDAY
AFTERNOON INTO FRIDAY. A COLD FRONT WILL MOVE SOUTHEAST THROUGH
THE AREA ON SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FLASH FLOOD WATCH REMAINS IN EFFECT TODAY. FLASH FLOOD WARNINGS
IN THE FAR WESTERN CWA EXPIRED LESS THAN AN HOUR AGO BUT WITH
HEAVY RAINFALL NOW APPROACHING THAT AREA WILL HAVE TO MONITOR FOR
WATER PROBLEMS IN THAT AREA FIRST. LAPS AND SPC MESO PAGE SHOW
MUCH MORE STABLE AIR ACROSS THE CWA..WITH LIS ABOVE 0C AND CAPES
UNDER 200 J/KG SO THESE INTENSE CONVECTIVE ELEMENTS SHOULD WEAKEN
SIGNIFICANTLY AS THEY ENTER SMYTH/TAZEWELL/ASHE COUNTIES. HIGH
PWATS REMAIN ACROSS THE AREA WITH MORNING SOUNDING 1.43 INCHES AND
SATURATED UP TO ALMOST 500 MB. MODELS IN SOME CONFLICT HOWEVER
ABOUT PRECIP TODAY WITH THE NAM PRODUCING ONLY SCT SHRA AND GFS/EC
MODELS SUBSTANTIALLY WETTER. BASICALLY FOLLOWED GOING FORECAST FOR
POPS/QPF TODAY WITH MINOR TWEAKS FOR CURRENT TRENDS. STILL WEDGED
IN AT THE SURFACE WITH LOW CLOUDS AND COOL TEMPS TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
WARM FRONT WILL LIFT NORTHEAST THROUGH THE AREA TONIGHT AND
THURSDAY...HEIGHTS BUILDING ALOFT WITH SURGE OF VERY WARM AIR
ENTERING THE REGION FROM THE WEST...85H TEMPS ARE PROGGED TO CLIMB
TO NEAR +24 DEG C BY FRIDAY. WITH WARMING TEMPS ALOFT...OVERALL
PRECIP COVERAGE WILL WANE THURSDAY AND MAY BE COMPLETELY NON
EXISTENT FRIDAY. WILL MAINTAIN POPS TONIGHT AND EARLY THURSDAY UNTIL
FRONT CLEARS THE AREA. WILL ALSO MAINTAIN CHC POPS ACROSS THE NRN
CWA FRIDAY FOR ANY MCS THAT DRIFTS ACROSS THE OHIO VALLEY AND INTO
NORTHERN VA ALONG WARM FRONT WHICH WILL BE POSITIONED NORTH OF THE
FORECAST AREA.
HIGHS THURSDAY SHOULD REACH INTO THE 80S. FRIDAY WILL BE WARMER WITH
TEMPS RANGING FROM THE 80S MTNS TO THE LOW-MID 90S EAST OF THE BLUE
RIDGE. WITH THE WET GROUND...IT WILL FEEL RATHER SULTRY. WESTERLY
85H WINDS ARE PROGGED BETWEEN 20-25 KTS...SO THERE SHOULD BE A
BREEZE.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
WITH A COLD FRONTAL PASSAGE SATURDAY...SATURDAY NIGHT AND SUNDAY
WILL BE COOLER THAN THE HOT TEMPERATURES EXPECTED FRIDAY/SATURDAY.
HAVE MAINTAINED SOME LOW POPS FOR SHOWERS BEHIND THE FRONT SAT
NIGHT. HAVE FOLLOWED HPC GUIDANCE FOR TEMPS AS WELL. FOR MONDAY
THRU WED...ALL LONGER RANGE MODELS ARE FORECASTING A DEEPENING
EAST COAST TROUGH WITH AN UPPER LOW CLOSING OFF- MAIN DIFFERENCES
ARE IN THE LOCATION OF THE UPPER LOW AND HOW FAR WEST IT MAY
RETROGRADE. OVERALL...LOOKS LIKE A MUCH COOLER PERIOD...SO HAVE
STAYED CLOSE TO THE COOL HPC GUIDANCE FOR TEMPS. HPC POPS WERE
FAIRLY LOW THRU THE PERIOD...WHICH SEEMS REASONABLE UNLESS THE
UPPER LOW RETROGRADES TO OVER THE AREA...SO HAVE STAYED CLOSE TO
HPC POPS AS WELL.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE WARM FRONT REMAINS TO OUR WEST WITH HIGH PRESSURE OVER NEW
ENGLAND PRODUCING COLD AIR DAMMING EAST OF THE MTNS TODAY AND HOLDING
IN LOW CLOUDS. SCATTERED TO NUMEROUS SHOWERS AND A FEW ELEVATED THUNDERSTORMS
CONTINUE TO PUSH ACROSS THE TAF SITES THIS AFTERNOON. CIGS/VSBYS
MAY BE VARIABLE AT TIMES WITH PASSING SHOWERS TODAY. COVERAGE
SHOULD BEGIN TO DIMINISH AFTER SUNSET WITH MAINLY MVFR CIGS/VSBYS
OVERNIGHT. OCCLUDED/COLD FRONT WILL PUSH THRU THE FA TOMORROW
MORNING SWITCHING WINDS TO SW AND BRINGING VFR CONDITIONS TO TAF
SITES. SCT SHRA AND TRW STILL POSSIBLE IN THE AFTERNOON THU WITH
PSBL MVFR/IFR VSBYS OVERNIGHT AT LWB.
&&
.HYDROLOGY...
PAST 6H RAINFALL HAS BEEN HEAVIEST IN THE FAR WEST...MAINLY
TAZEWELL. ISSUED URBAN/SMALL STREAM FLOOD ADVISORY FOR WESTERN
TAZEWELL AND SMYTH. RICHLANDS TVA RAIN GAGE PICKED UP 1.51
INCHES PAST 6 HOURS AND CLINCH RIVER AT RICHLANDS IS RISING
RAPIDLY AT THIS TIME.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VAZ007-
009>020-022>024-032>035-043.
NC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NCZ001-002-
018.
WV...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...PM
NEAR TERM...PC
SHORT TERM...PM
LONG TERM...JJ
AVIATION...PC
HYDROLOGY...PCHazardous weather outlook, Jun 17, 5:18 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 518 AM EDT WED JUN 17 2009 NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>045-180930- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER- SUMMERS-MONROE-GREENBRIER- 518 AM EDT WED JUN 17 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. PERIODS OF HEAVY RAIN ARE EXPECTED TODAY...FLOODING POSSIBLE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. ISOLATED STORMS MAY CONTAIN DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ005-006-VAZ044>047-058-059-180930- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 518 AM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD WETTING RAIN TODAY. THE RAIN MAY OCCASIONALLY BE HEAVY. ISOLATED THUNDERSTORMS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE HEAT INDEX VALUE WILL APPROACH 100 DEGREES BOTH FRIDAY AND SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-004-019-020-180930- SURRY-STOKES-WILKES-YADKIN- 518 AM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. ISOLATED STORMS MAY CONTAIN DAMAGING WINDS. IN ADDITION...STORMS MAY CONTAIN BURSTS OF VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Local storm report, Jun 17, 10:28 AM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 5 SSW SUGAR GROVE 36.70N 81.43W
06/16/2009 GRAYSON VA EMERGENCY MNGR
TREE DOWN ON ROUTE 16 IN TROUTDALE
&&
JJACKSONLocal storm report, Jun 17, 10:43 AM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 AM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 3 WNW SUGAR GROVE 36.28N 81.83W
06/16/2009 WATAUGA NC DEPT OF HIGHWAYS
TREE DOWN ON RUSH BRANCH ROAD
0837 PM TSTM WND GST SALTVILLE 36.88N 81.76W
06/16/2009 E0.00 MPH SMYTH VA LAW ENFORCEMENT
TREE DOWN
0840 PM TSTM WND DMG 1 NNW SUGAR GROVE 36.28N 81.79W
06/16/2009 WATAUGA NC DEPT OF HIGHWAYS
TREE DOWN ON GEORGES GAP ROAD
0848 PM TSTM WND DMG 5 NNE WHITETOP 36.66N 81.58W
06/16/2009 SMYTH VA LAW ENFORCEMENT
TREE DOWN ON WHITETOP ROAD
0905 PM TSTM WND DMG MARION 36.83N 81.50W
06/16/2009 SMYTH VA LAW ENFORCEMENT
TREE DOWN.
&&
JJACKSONThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:00 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Tazewell | 60 min |
| Jun 16, 8:33 PM EDT | Tornado Warning | RNK | Grayson, Smyth | 42 min |
| Jun 16, 8:56 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Tazewell | 34 min |
| Jun 16, 8:59 PM EDT | Special Weather Statement | RNK | Wythe | 31 min |
| Jun 16, 9:08 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson | 49 min |
| Jun 16, 9:38 PM EDT | Special Weather Statement | RNK | Bland, Carroll, Grayson, Pulaski, Wythe, City of Galax | 37 min |
| Jun 16, 10:36 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, Floyd, Franklin, Montgomery, Patrick and 4 more | 54 min |
| Jun 17, 1:53 AM EDT | Special Weather Statement | RNK | Bland, Smyth, Tazewell, Wythe | 82 min |
| Jun 17, 2:12 AM EDT | Flash Flood Warning | RNK | Bland, Tazewell | 6 hr |
| Jun 17, 3:04 AM EDT | Flash Flood Warning | RNK | Smyth, Wythe | 6 hr |
| Jun 17, 12:40 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 3 hr |
| Jun 17, 2:39 PM EDT | Flash Flood Warning | RNK | Tazewell | 5 hr |
| Jun 17, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 58 min |
| Jun 17, 3:19 PM EDT | Tornado Warning | RNK | Ashe | 26 min |
| Jun 17, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 62 min |
| Jun 17, 3:45 PM EDT | Tornado Warning | RNK | Ashe, Wilkes | 30 min |
| Jun 17, 3:57 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Wilkes | 78 min |
| Jun 17, 7:01 PM EDT | Special Weather Statement | RNK | Ashe | 29 min |
Nearby
Flash Flood Warnings in North Carolina, 2009Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.